Niacin (vitamin B3) excess

Dr Daniel J Bell et al.

In general taking large doses of water-soluble vitamins has not been found to have a deleterious clinical effect. However niacin (vitamin B3) excess can be problematic, usually when greater than 100 mg niacin is taken per day. To put this in context the recommended daily allowance (RDA) in the USA is 35 mg.

These large doses may cause transient symptoms, most commonly flushing of the skin, although nausea, vomiting and diarrhea have also been seen. Hepatic toxicity has been seen in rare cases, usually with megadoses of 1 gramme, or more, per day. 

Share article

Article information

rID: 64159
Synonyms or Alternate Spellings:
  • Hypervitaminosis B3
  • Vitamin B3 toxicity
  • Niacin toxicity

Support Radiopaedia and see fewer ads

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.